Georgia, 2007

Damaging Winds and Heavy Rain in Georgia, July 28, 2007

July 28, 2007 · NWS JAX · 3 events in 3 counties and zones

A short wave upper level trough passed over the area during the afternoon and evening and enhanced sea breeze induced convection across the area. High instability and moisture values caused wet microbursts, including in Flagler county where 58-60 mph wind gusts were measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave upper level trough passed over the area during the afternoon and evening and enhanced sea breeze induced convection across the area. High instability and moisture values caused wet microbursts, including in Flagler county where 58-60 mph wind gusts were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 1:24 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 1:24 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

.SHORT TERM...SEVERE THUNDERSTORM WATCH 599 REMAINS IN EFFECT FOR
SOUTHEAST GEORGIA...NORTHEAST FLORIDA AND THE ADJACENT COASTAL
WATERS. THE COMBINATION OF WARM AND MOIST CONDITIONS...THE
APPROACH OF A VIGOROUS SHORTWAVE TROUGH...AND INTERSECTING
BOUNDARIES WILL SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS
THROUGH THE EARLY EVENING. FLY-IN-THE-OINTMENT WILL BE EXTENSIVE
SHOWER/THUNDERSTORM COVERAGE ALREADY IN PLACE (WHICH MAY QUICKLY
STABILIZE THE ATMOSPHERE)...BUT CERTAINLY ANTICIPATE AT LEAST
ISOLATED/PULSE SEVERE STORMS. THE MAIN CONCERNS WILL BE DAMAGING
WINDS...LARGE HAIL AND DANGEROUS LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AS A
SECONDARY...ALBEIT WEAKER SHORTWAVE TROUGH DIVES SOUTHEAST ACROSS
THE AREA.

SUNDAY AND MONDAY...SERIES OF SHORTWAVE TROUGHS WILL CONTINUE
TO TRAVERSE THE EASTERN THIRD OF THE UNITED STATES. THESE IMPULSES
COUPLED WITH MOIST AND UNSTABLE CONDITIONS WILL RESULT IN SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON THROUGH EARLY EVENING HOURS.

TUESDAY...AN ATTENDANT COLD FRONT WILL WILL ATTEMPT TO PUSH INTO
OUR CWA BY TUESDAY...ESPECIALLY OUR GEORGIA ZONES. THUS...HAVE
INCLUDED N-S DISTRIBUTION OF POPS RANGING FROM AROUND 30 PERCENT
IN GEORGIA TO AROUND 60 PERCENT ACROSS OUR SOUTHERN-MOST FL
COUNTIES.

.LONG TERM...WILL MAINTAIN N-S DISTRIBUTION OF POPS WED-THU AS
FRONTAL BOUNDARY IS FORECAST TO LINGER ACROSS NORTH-CENTRAL
FLORIDA...RESULTING IN STRONGER MOISTURE/HIGHER MOISTURE ACROSS
OUR FLORIDA ZONES. BY FRIDAY...FRONTAL BOUNDARY IS FORECAST TO
SLOWLY LIFT NORTH...AND HAVE INCLUDED HOMOGENEOUS CHANCE POPS.

&&

.AVIATION...A CHALLENGING SET OF 18Z TAFS AS IT IS DIFFICULT TO PIN
DOWN THE GREATEST THREAT TIME PERIOD. GIVEN ACTIVITY WAS ONGOING AT
ISSUANCE...WENT WITH AN INITIAL TEMPO GROUP FOR STRONG GUSTY WINDS
THROUGH 22Z. THEREAFTER...THE THINKING IS THAT THE ATMOSPHERE WILL
HAVE STABILIZED ENOUGH TO RESULT IN ONLY SHRA WITH VCTS. THIS IS
CERTAINLY NOT A GIVEN HOWEVER...WITH ADDITIONAL UPPER ENERGY PROGGED
TO MOVE ACROSS THE AREA LATER TONIGHT. FOR NOW...WILL KEEP THE
CONCISE TAF SET IN TACK AND AMEND AS NECESSARY THROUGH THIS EVENING.

&&

.MARINE...ONLY REAL DISAGREEMENT AMONG THE MODELS IS FOR LATE THIS
AFTERNOON AND HOW MUCH OF A SEABREEZE CIRCULATION FORMS. GIVEN
ABUNDANCE OF ACTIVITY ON RADAR...FEEL THE FLOW WILL BE CHAOTIC
ENOUGH TO KEEP A TRUE SEABREEZE FROM FORMING...ALTHOUGH WINDS MAY
BECOME MORE SOUTHWEST THROUGH THE EVENING HOURS. THEREAFTER...IT
BECOMES A RATHER STRAIGHTFORWARD FORECAST WITH SLIGHTLY ENHANCED
WESTERLY FLOW REGIME IN STORE THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  91 /  40  60  30  60
SSI  76  88  76  87 /  40  60  40  60
JAX  73  91  74  90 /  40  60  50  60
SGJ  75  89  75  88 /  40  60  50  60
GNV  73  90  74  90 /  40  60  50  60
OCF  72  90  73  90 /  40  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZAPPE/DEESE/WALKER
Hazardous weather outlook, Jul 28, 12:16 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT SAT JUL 28 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-290000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
112 PM EDT SAT JUL 28 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH 599 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR SOUTHEAST GEORGIA...NORTHEAST FLORIDA AND THE ADJACENT
COASTAL WATERS...

THE COMBINATION OF DAYTIME HEATING...MOIST ATMOSPHERIC CONDITIONS
AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE WILL LEAD TO STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE EARLY EVENING.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL...AND FREQUENT LIGHTNING STRIKES. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE PERIOD. ISOLATED SEVERE THUNDERSTORMS WITH WET MICROBURST
ACTIVITY WILL REMAIN POSSIBLE THROUGH MONDAY DUE TO UPPER LEVEL
DISTURBANCES MOVING THROUGH THE REGION. LOCALLY HEAVY RAINFALL AND
POOR DRAINAGE FLOODING WILL ALSO BE POSSIBLE FROM THUNDERSTORM
ACTIVITY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Local storm report, Jul 28, 2:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
354 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             SILVER SPRINGS SHORES   29.10N 82.01W
07/28/2007  E0.50 INCH       MARION             FL   TRAINED SPOTTER

&&

PP
Special weather statement, Jul 28, 3:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT SAT JUL 28 2007

GAZ134-151-282100-
BACON-PIERCE-
408 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE AND BACON
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 500 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF NEW LACY...OR 9 MILES
SOUTHEAST OF ALMA...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL AND PATTERSON
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 28, 3:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT SAT JUL 28 2007

GAZ150-282100-
WARE-
416 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 500 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF WARESBORO...OR 10 MILES
WEST OF WAYCROSS...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEEDHAM...DEENWOOD AND
WAYCROSS THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Jul 28, 3:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT SAT JUL 28 2007

FLZ040-282115-
MARION-
429 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 429 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM NEAR REDDICK TO OCALA AND
BELLEVIEW...MOVING SOUTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL AFFECT AREAS AROUND SPARR...REDDICK...OCALA AIRPORT...OCALA...
LOWELL...BURBANK...ANTHONY...SANTOS...SILVER SPRINGS SHORES AND
LYNNE THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jul 28, 3:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EDT SAT JUL 28 2007

FLZ021-022-282115-
COLUMBIA-SUWANNEE-
437 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM...

AT 437 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES WEST OF COLUMBIA...OR 10 MILES
NORTHWEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND COLUMBIA...
WATERTOWN AND LAKE CITY THROUGH 515 PM. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL
Special weather statement, Jul 28, 3:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT SAT JUL 28 2007

GAZ136-152-282130-
BRANTLEY-WAYNE-
451 PM EDT SAT JUL 28 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN BRANTLEY
AND SOUTHERN WAYNE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF HORTENSE...OR 8
MILES EAST OF PATTERSON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN AND HORTENSE
THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
July 28, 4:00 PM EST
Where
Pierce County, 0.59 mi W of Patterson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.380, -82.140

Large tress were blown down in an RV park.

Thunderstorm Wind, Wayne

When
July 28, 4:00 PM EST
Where
Wayne County, Screvan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.480, -82.020

Power lines were blown down in Screven.

Heavy Rain, Clinch

When
July 28, 7:05 PM EST
Where
Clinch County, Homerville
Reported by
Trained Spotter
Coordinates
31.030, -82.750

A side road on the westside of Homerville was covered by 4 to 6 inches of water. Two to four inches of standing water also covered portions of Highway 84 just east of Homerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45943, 45944, 45945.